This site is intended for health professionals only


Contact GP if headache persists more than four days after Covid jab, MHRA tells patients


vaccine blood clot risk


Patients with a headache lasting more than four days after their Covid vaccination should ‘seek medical attention’ in a bid to rule out thrombosis, according to new guidance issued by the UK drugs regulator.

The Medicines and Healthcare products Regulatory Agency (MHRA) said this is a ‘precautionary measure’ following a review of vaccine safety data which it has been undertaking in cooperation with the European Medicines Agency (EMA) this week.

Thirteen European countries had suspended use of the Oxford/AstraZeneca vaccine whilst the review was ongoing, amid reports that some patients had suffered blood clots after vaccination.

But the EMA announced this afternoon that there was ‘clear’ scientific evidence that the AstraZeneca vaccine is ‘safe and effective’, upon completing its review.

MHRA chief executive Dr June Raine said the MHRA update comes as it has ‘received a very small number of reports of an extremely rare form of blood clot in the cerebral veins (sinus vein thrombosis, or CSVT) occurring together with lowered platelets soon after vaccination’.

‘This type of blood clot can occur naturally in people who have not been vaccinated, as well as in those suffering from Covid-19,’ she stressed.

And she added that ‘given the extremely rare rate of occurrence’ of these events among 11m people who have already received the AstraZeneca vaccine in the UK, ‘the benefits of the vaccine in preventing Covid-19, with its associated risk of hospitalisation and death, continue to outweigh the risks of potential side effects’.

‘You should therefore continue to get your jab when it is your turn,’ she said.

However, she added: ‘While we continue to investigate these cases, as a precautionary measure we would advise anyone with a headache that lasts for more than four days after vaccination, or bruising beyond the site of vaccination after a few days, to seek medical attention.’

Dr Raine also said patients should ‘please remember that mild flu-like symptoms remain one of the most common side effects of any Covid-19 vaccine, including headache, chills and fever’, but said these ‘generally appear within a few hours and resolve within a day or two’.

Earlier this week, the MHRA urged patients to continue to turn up for their AstraZeneca Covid vaccination amid ‘unconfirmed’ blood clot reports.

However, GPs leading vaccination sites told Pulse that many patients had already been put off by the news of the European suspensions of its usage and were turning down the jab or not turning up at all.

Professor Sir Munir Pirmohamed, chair of the Commission on Human Medicines, said that following ‘rigorous analysis of all available evidence regarding reports of blood clots (thromboembolic events)’, the ‘available evidence does not suggest that blood clots are caused by Covid-19 vaccine AstraZeneca’.

He said this comes as five cases of cerebral sinus venous thrombosis has occurred in conjunction with lowered platelets following vaccination with the AstraZeneca vaccine in the UK.

But he added: ‘We have been closely reviewing all reports of blood clots in the vein (venous thromboembolism, or VTE) following vaccination. There is no evidence either that VTE is occurring more often in people who have received the vaccine than in people who have not, for either vaccine.’

The experts ‘will continue to closely monitor the reports’ to ‘understand whether there is any potential association’, he said.

Meanwhile, EMA executive director Emer Cooke said that while they could not ‘definitively’ rule out a link between vaccination and the very rare events, its recommendation is for vaccination to continue while ‘raising awareness’ of potential side effects.

She said: ‘The committee has come to a clear scientific conclusion – this is a safe and effective vaccine. Its benefits in protecting people from Covid-19 with the associated risks of death and hospitalisation outweigh the possible risks.

‘The committee also concluded that the vaccine is not associated with an increase in the overall risk of thrombo-embolic events or blood clots.’

READERS' COMMENTS [7]

Michael Caley 18 March, 2021 4:38 pm

So no evidence it causes clots, but see your gp anyway…
Mindless

Slobbering Spaniel 18 March, 2021 4:56 pm

CT scanning departments—brace yourselves!

Reply moderated
Alexandra Brennan 18 March, 2021 5:16 pm

or miss out the middle man and go straight to A+E as all we can do is send there for a scan!

terry sullivan 18 March, 2021 7:46 pm

send all to a&e

fee for seeing?

ema=wom?

Jeremy Platt 19 March, 2021 8:47 pm

Quite. What on earth is the point of calling us? We can’t scan them

Gavin Atherton 19 March, 2021 11:19 pm

Don’t want to waste A+E’s time. They are busy. Can we not just speak for 15 mins on phone bring in to examine and either take all responsibility or spend 20 mins on phone to hospital for each case?

David Banner 22 March, 2021 1:58 pm

“It’s safe. Perfectly safe. No question, totally safe. 100% safe. Except it might not be, so errrrr……see your GP? Yeah, that’ll do, see your GP!”
Arse covered, phew!
“Whaddya mean no-one wants the vaccine? Don’t blame us! Our advice could not have been clearer”